Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 348, NWS Springfield, MO

December 4, 2017St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Dec 4, 2017, 3:32 PM CST for St. Clair County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 4, 2017, 3:32 PM CST (21:32 UTC)
Expired
Dec 4, 2017, 4:15 PM CST
In force
43 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County St. Clair County, MO

The radar

The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 4, 2:34 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WUUS53 KSGF 042132
SVRSGF
MOC185-042215-
/O.NEW.KSGF.SV.W.0348.171204T2132Z-171204T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
332 PM CST MON DEC 4 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. Clair County in west central Missouri...

* Until 415 PM CST

* At 332 PM CST, a severe thunderstorm was located 7 miles east of
  Rich Hill, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Appleton City...                  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 9374 3820 9369 3809 9405 3817 9406
      3821 9405
TIME...MOT...LOC 2132Z 252DEG 34KT 3813 9423 

HAIL...1.00IN
WIND...60MPH
 
$$

Hatch
2 follow-up statements
763 
WWUS53 KSGF 042152
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
352 PM CST MON DEC 4 2017

MOC185-042215-
/O.CON.KSGF.SV.W.0348.000000T0000Z-171204T2215Z/
St. Clair MO-
352 PM CST MON DEC 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR NORTHWESTERN ST. CLAIR COUNTY...

At 352 PM CST, a severe thunderstorm was located over Appleton City,
or 17 miles southeast of Butler, moving east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Appleton City...                  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 9374 3820 9369 3809 9405 3817 9406
      3821 9405
TIME...MOT...LOC 2152Z 259DEG 27KT 3815 9405 

HAIL...0.88IN
WIND...60MPH
 
$$

Hatch
546 
WWUS53 KSGF 042206
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
406 PM CST MON DEC 4 2017

MOC185-042216-
/O.EXP.KSGF.SV.W.0348.000000T0000Z-171204T2215Z/
St. Clair MO-
406 PM CST MON DEC 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. CLAIR COUNTY
WILL EXPIRE AT 415 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM CST for
west central Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3821 9374 3820 9369 3809 9405 3817 9406
      3821 9405
TIME...MOT...LOC 2206Z 252DEG 34KT 3818 9392 

$$

Hatch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 2:37 PM CST, 55 minutes earlier.

Area forecast discussion, Dec 4, 2:37 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
237 PM CST Mon Dec 4 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 237 PM CST Mon Dec 4 2017

Strong southerly winds buffeting the area this afternoon with gusts
as high as 45 mph in a few locations. Expect these strong winds to
continue the remainder of the afternoon ahead of the cold front
over Kansas.

Plume of upper 50s to near 60 dew points have spread into the area
ahead of the front. Convection beginning to develop near Kansas City
and further development to the south is expected over the next few
hours and then blossom as it heads eastward ahead of the cold front.
Ample deep layer shear and mixed layer and surface based capes near
1000 j/kg will lead to a severe weather threat into the evening
hours. However, instability does drop off later this evening, so
window of opportunity for severe looks to be between 22Z-03Z. Short
term models indicating this activity clearing the eastern counties
around midnight or shortly there after. Pressure gradient remains
strong behind the front with rather strong cold air advection. This
will drop temperatures down into the lower 30s by morning and
combined with the winds will see wind chills in the 20s for the
morning commute.

Colder and drier air expected for the day Tuesday. Even with the
expected sunshine by afternoon highs will only be in the 40s. Winds
will make it feel even colder. These winds and drier air will also
lead to an elevated fire danger for the afternoon hours.

.LONG TERM...(Tuesday Night through Monday)
Issued at 237 PM CST Mon Dec 4 2017

The Wednesday through Saturday time frame will see below normal
temperatures as a large trough over the eastern Conus allows colder
air to drop southward into southeast Kansas and the Missouri Ozarks.
Both the GFS and ECMWF shows a re-enforcing shot of cold air towards
the end of end of the week as a shortwave drops south through the
flow, which could bring a little light snow/flurries or sprinkles to
those areas, depending on timing. Medium range models have offered
different tracks with these model differences leading to low
confidence.

As we head into the latter part of the weekend and into early next
week, the west coast ridge nudges eastward. Although northwest flow
will continue over the area, rising heights will lead to a slight
warming trend with dry weather expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1140 AM CST Mon Dec 4 2017

Strong southerly low level flow has brought a broad area of MVFR
stratus to southern Missouri. Ceilings have generally been in the
2K-3K foot range. South to southwest winds of 20 to 30 knots
likely through the afternoon hours at KSGF and KJLN, with somewhat
later winds at KBBG.

A strong cold front will move through the region this evening
with a band of showers and thunderstorms expected just ahead of
the front with timing generally between 22Z-03Z. The winds will
switch around the the northwest but still be rather breezy.
Ceilings will improve behind the front as drier air filters into
the area, with VFR flight conditions expected from mid evening on
through Tuesday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Dec 4, 3:19 PM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
319 PM CST Mon Dec 4 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
319 PM CST Mon Dec 4 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Limited Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

  Thunderstorms are developing across southeast Kansas and far
  western Missouri ahead of a cold front. There remains a slight
  risk for strong to severe storms as instability and vertical
wind
  shear continue to increase ahead of the front. Damaging wind
gusts
  up to 70 mph will be the main threat. Some small hail up
quarter
  size could be possible. An isolated tornado will also be
possible,
  mainly between the hours of 5 PM and 9 PM.

  Southerly winds will gust to 35 to 40 mph at times late this
  afternoon ahead of the front. Northwest winds behind the front
will
  also gust up to 35 mph later tonight through tomorrow morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Increasing winds and drier air behind the front will lead to an
  elevated fire weather risk from Tuesday through Thursday.
  Northerly wind gusts could be up to 30 mph mid week.

  Wind chills in the single digits will be possible by the end of
  the week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed across southeast Kansas and western
  Missouri through late afternoon, and early this evening across the
  eastern Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Special weather statement, Dec 4, 3:10 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
310 PM CST MON DEC 4 2017

MOZ066-067-042130-
Vernon MO-St. Clair MO-
310 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERNON AND
NORTHWESTERN ST. CLAIR COUNTIES UNTIL 330 PM CST...

At 310 PM CST, Doppler radar was tracking a strong thunderstorm near
Hume, or 7 miles southwest of Rich Hill, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Appleton City...                  Metz...

This includes Interstate 49 between mile markers 102 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CST for
west central Missouri.

LAT...LON 3806 9434 3805 9421 3812 9406 3821 9405
      3820 9381 3793 9451 3806 9460
TIME...MOT...LOC 2110Z 241DEG 35KT 3805 9449

Hatch
Special weather statement, Dec 4, 3:16 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Springfield MO
316 PM CST MON DEC 4 2017

KSZ073-097-MOZ066-077-042200-
Bourbon KS-Crawford KS-Vernon MO-Barton MO-
316 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOURBON...
NORTHEASTERN CRAWFORD...NORTHERN BARTON AND VERNON COUNTIES UNTIL 400
PM CST...

At 315 PM CST, Doppler radar was tracking a strong thunderstorm near
Arcadia, or 11 miles south of Fort Scott, moving northeast at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nevada...                         Sheldon...
Montevallo...                     Arcadia...
Walker...                         Schell City...
Bronaugh...                       Moundville...
Milo...                           Deerfield...
Harwood...                        Oskaloosa...
Verdella...                       Garland...
Englevale...                      Hannon...

This includes Interstate 49 between mile markers 75 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CST for
southeastern Kansas...and southwestern and west central Missouri.

LAT...LON 3783 9467 3806 9413 3804 9411 3805 9410
      3803 9408 3804 9407 3803 9406 3799 9406
      3764 9408 3755 9479
TIME...MOT...LOC 2115Z 242DEG 45KT 3768 9470

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 3:10 PM CSTSpecial Weather StatementSGFBates20 min
Dec 4, 3:16 PM CSTSpecial Weather StatementSGFVernon44 min
Dec 4, 3:45 PM CSTSevere Thunderstorm WarningSGFBarton, Vernon45 min
Dec 4, 4:05 PM CSTSpecial Weather StatementSGFBarton, Dade, Jasper40 min
Dec 4, 4:19 PM CSTSpecial Weather StatementSGFBenton, Cedar, Hickory, St. Clair41 min
Dec 4, 4:37 PM CSTSevere Thunderstorm WarningSGFBenton, Morgan38 min
Dec 4, 4:43 PM CSTSpecial Weather StatementSGFJasper, McDonald, Newton47 min
Dec 4, 4:54 PM CSTSpecial Weather StatementSGFMorgan51 min
Dec 4, 4:58 PM CSTSevere Thunderstorm WarningSGFMcDonald47 min
Dec 4, 5:09 PM CSTSevere Thunderstorm WarningSGFMiller, Morgan32 min
Dec 4, 5:20 PM CSTSpecial Weather StatementSGFHickory25 min
Dec 4, 5:25 PM CSTSpecial Weather StatementSGFLawrence35 min
Dec 4, 5:32 PM CSTSevere Thunderstorm WarningSGFBarry35 min
Dec 4, 5:51 PM CSTSpecial Weather StatementSGFGreene24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.